Kansas, 2018

Hail and Damaging Wind in Kansas, May 24 to 25, 2018

May 24 to 25, 2018 · NWS ICT · 4 events in 4 counties and zones

A couple of isolated severe thunderstorms produced wind damage in Western Butler County 2 miles west of Augusta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of isolated severe thunderstorms produced wind damage in Western Butler County 2 miles west of Augusta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:09 PM CST, 6 minutes earlier.

Area forecast discussion, May 24, 2:09 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
309 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 253 PM CDT Thu May 24 2018

Tonight-Friday morning:
Convection this evening is complicated by MCV moving across
forecast area at this time. Anticipate that storms associated with
MCV will persist into the evening in southeast KS. Storms in
western KS will eventually work into central KS but weaken. Best
chance/coverage of storms by late night/early Friday will be NE of
area in the better moisture transport/baroclinic zone. However
moisture axis and weak moisture transport lingers across most of
forecast area, and suspect there will be isolated showers/
thunderstorm sprinkled across the entire at daybreak. Virtually
all models increase precipitation chances in southeast KS during
the morning which then linger into the afternoon.

Friday afternoon-Friday evening:
Highs on Friday should be suppressed by lingering precipitation
and clouds/while far western sections are warmer duration to
increased insolation. Anticipating storms will linger/expand
Friday afternoon with potential boundary across the area. Strong-
severe storms are possible, but this would require clearing and
heating to develop instability and not sure if that will happen. A
weak boundary or two is probable, but location is problematic to
focus chances for rain.

Saturday-Sunday:
Stray afternoon storms possible on Saturday in southeast KS,
otherwise dry and warmer conditions are expected as upper ridge
moves across the area. Heat indices should stay out of the triple
digits, although mid-upper 90s are probable. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 253 PM CDT Thu May 24 2018

Western trough shifts east and weakens this period. With mainly
weak and diffluent upper flow, will have multiple chances for
western KS storms to and drift into the area. In addition, low
level moisture will remain in place for much of this period, so
isolated storms also possible in peak heating, especially in
southeast KS. Temperatures could trend warmer with subsequent
updates, but low level moisture could also suppress maxes and
initialization grids looked reasonable for a first guess.
-Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu May 24 2018

A rather complicated aviation forecast, when it comes to convective
chances for the next 24 hours.  first a weak impulse over south
central KS will continue to drift slowly E-NE for the afternoon
hours, which may lead to scattered hit or miss convection across
south central and possible SE KS for the afternoon hours.  (already
seeing some scattered showers across south central KS).  think with
diurnal heating think hit or miss storms will continue, so will go
with a VCTS for most of the srn KS Taf sites for the afternoon into
the early evening hours.

Next concern will be the chances of strong/severe convection over NW
KS or SW Neb dropping E-SE into central KS for the late evening and
overnight hours. Some uncertainty on the track of the complex,
possibly seeing this complex drop SE across central KS and south
central KS tonight. Could see some gusty outflow winds and MVFR
vsbys, as this complex moves in, but will go with just VCTS for the
complex for now, until location of this complex can be better
defined.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  89  67  95 /  10  20  20   0
Hutchinson      66  92  65  95 /  10  20  20   0
Newton          66  88  66  95 /  10  20  20   0
ElDorado        64  86  66  92 /  10  20  20  10
Winfield-KWLD   67  85  66  93 /  10  30  20  10
Russell         65  93  63  95 /  40  20  10   0
Great Bend      64  92  63  94 /  30  20  10   0
Salina          67  94  66  97 /  20  20  10   0
McPherson       66  92  65  96 /  20  20  20   0
Coffeyville     67  83  67  91 /  40  40  30  20
Chanute         65  82  66  91 /  40  30  30  20
Iola            65  82  66  91 /  40  20  30  20
Parsons-KPPF    66  83  67  91 /  40  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...Ketcham
Hazardous weather outlook, May 24, 10:17 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1117 AM CDT Thu May 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251630-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1117 AM CDT Thu May 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered hit-or-miss thunderstorms are expected
this afternoon through the early evening, especially across south
central Kansas. While widespread severe weather is not expected, an
isolated occurrence or two of 60 mph winds and dime size hail is
possible, along with localized heavy rainfall rates.

For this evening and tonight, a cluster of thunderstorms is
expected to dive east to southeast into mainly central and east
central Kansas. While the greatest potential for severe weather will
likely be across northwest Kansas, some severe weather potential
could reach as far east as central and north central Kansas by late
evening. The greatest threats will be 60 mph winds and dime size
hail, along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to widely scattered hit-or-miss thunderstorm chances will
continue Friday and Saturday across mainly southern and southeast
Kansas, and again anytime Sunday night through at least mid next
week areawide. While widespread severe weather is not expected, a
handful of strong to severe storms remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ADK/Ketcham

In the hours before

Special weather statement, May 24, 1:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT THU MAY 24 2018

KSZ094-242015-
Elk KS-
220 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Elk County in southeastern Kansas...

* Until 315 PM CDT

* At 216 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Howard...moving northeast at 10
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Moline and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3732 9629 3753 9645 3760 9641 3760 9611
      3733 9612
TIME...MOT...LOC 1920Z 218DEG 7KT 3749 9635

KETCHAM
Special weather statement, May 24, 1:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT THU MAY 24 2018

KSZ053-242045-
Chase KS-
250 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Chase County in east central Kansas...

* Until 345 PM CDT

* At 244 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southeast of Cottonwood
  Falls...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Matfield Green,
  Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3809 9650 3823 9668 3852 9656 3852 9636
      3809 9636
TIME...MOT...LOC 1950Z 218DEG 30KT 3825 9645

KETCHAM
Special weather statement, May 24, 2:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT THU MAY 24 2018

KSZ070-242100-
Greenwood KS-
300 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 400 PM CDT

* At 255 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles northwest of Hamilton, or
  13 miles southwest of Madison...moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3784 9638 3799 9652 3808 9652 3809 9636
      3817 9636 3817 9605
TIME...MOT...LOC 1959Z 218DEG 29KT 3805 9637

KETCHAM

The radar

The Wichita radar (KICT), 38 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
May 24, 2:15 PM CST to 2:17 PM CST
Where
Butler County, 1.78 mi WNW of Augusta
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.690, -97.010

Numerous branches and one large tree were blown down. One stand-alone carport was damaged and one trampoline was launched.

Hail, Cowley

When
May 24, 4:38 PM CST to 4:39 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -96.770

Fifty mile an hour winds were also reported.

Hail, Barton

When
May 24, 11:58 PM CST to 11:59 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.790

Hail, Reno

When
May 25, 1:26 AM CST to 1:27 AM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755110, 770295, 770296, 770297.